The Mighty Logo

6 Months Off Prednisolone: To the Girl With the Moon Face

Editor's Note

Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.

This time of year is always a reflective one; seven years ago the symptoms of my nephrotic syndrome started. I find myself looking back to a time where I didn’t know what was just around the corner. A time when I took my health for granted and didn’t have to worry about things like treatments and side effects.

Anyone who lives with a chronic health condition or is close to someone who does will know how it can turn your life upside down. One day you’re living your life as normal and the next moment you are Googling medical terms and trying to understand why your whole body is changing before your eyes. When I first was put on steroids, I thought that it was going to be a short-term thing, that this whole illness would be over before I knew it. I didn’t know that relapse after relapse would come and I would have to take a load of steroids to just get back to stable. I hadn’t thought about the side effects of the meds because I thought I wouldn’t have to deal with it for long, that it was a means to an end. I was wrong.

Two years into my chronic illness and I hadn’t had a break from steroids at all. I looked at the label of the medication pack and it advised to not be on them longer than two weeks and here I was 104 weeks in with no break at all. I had started to feel every side effect possible, the mood swings and the anxiety. I felt like a completely different person, I was lost, and I didn’t recognize myself. It didn’t help that I had changed physically as well. The girl in the pictures from that time looks friendly but she isn’t the girl I was before all this. My moon face was ridiculous — it was so wide, and my cheeks made me look like something out of a cartoon. Not to mention the fact that I could not stop eating; my appetite was out of control, I piled on the pounds and struggled.

I didn’t think I would ever get off the meds, I hated it, that I would forever be the girl with the moon-face, who lashed out quickly when I couldn’t keep my emotions in check. I was 19 at this point. At 19 fitting in and looking your best are the pinnacle of importance. All the photos of me on social media were me pulling silly faces. If I made myself ugly on purpose and I was self-deprecating, no one could mock me because I had done it first.

There is always a light at the end of the tunnel though, even though sometimes it’s hard to see it. While it took me five years and lots of different treatments to move towards low doses of steroids, I did finally get there. While my nephrotic syndrome will never go away I have found a treatment that seems to control it for now.

So, dear 19-year-old me. No matter how much your face gets you down and you feel like you want to hide from the world, it’s all going to be OK. No one except you cares about the size of your cheeks or your scars so embrace them. The mood swings will pass, and you’ll get some help for your anxiety. Life is still going to be hard but give yourself a break. A few years from now you’ll of had a break from the tablets and feel like yourself again. None of this is will last forever. Oh, and by the way, you are stronger than you think.

Photo by Naomi August on Unsplash

Conversations 3